A Simple Canonical Form for Nonlinear Programming Problems and Its Use

  • Walter F. MascarenhasEmail author


We argue that reducing nonlinear programming problems to a simple canonical form is an effective way to analyze them, specially when the gradients of the constraints are linearly dependent. To illustrate this fact, we solve an open problem about constraint qualifications using this canonical form.


Nonlinear programming Second-order optimality conditions Linear dependency 

Mathematics Subject Classification

90C30 90C46 


  1. 1.
    Behling, R., Haeser, G., Ramos, A., Viana, D.: On a conjecture in second-order optimality conditions (2017). arXiv:1706.07833v1 [math.OC]
  2. 2.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, Berlin (1983)CrossRefzbMATHGoogle Scholar
  3. 3.
    Perko, L.: Differential Equations and Dynamical Systems. Springer, New York (1991)CrossRefzbMATHGoogle Scholar
  4. 4.
    Mascarenhas, W.F.: The affine scaling algorithm fails for stepsize 0.999. SIAM J. Optim. 7, 34–46 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Mascarenhas, W.F.: Newton’s iterates can converge to non-stationary points. Math. Program. 112, 327–334 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Mascarenhas, W.F.: The BFGS algorithm with exact line searches fails for nonconvex functions. Math. Program. 99, 49–61 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Mascarenhas, W.F.: On the divergence of line search methods. Comput. Appl. Math. 26, 129–169 (2007)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Mascarenhas, W.F.: The divergence of the BFGS and Gauss Newton methods. Math. Program. 147, 253–276 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Andreani, R., Martínez, J.M., Schuverdt, M.L.: On second-order optimality conditions for nonlinear programming. Optimization 56, 529–542 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Spivak, M.: Calculus on Manifolds, A Modern Approach to Classical Theorems of Advanced Calculus. Addison-Wesley, Boston (1965)zbMATHGoogle Scholar
  11. 11.
    Haeser, G.: An extension of Yuan’s lemma and its applications in optimization. J. Optim. Theory Appl. 174, 641–649 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dines, L.L.: On the mapping of quadratic forms. Bull. Am. Math. Soc. 47, 494–498 (1941)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Universidade de São PauloSão PauloBrazil

Personalised recommendations